Katie Martin / The Atlantic

Editor's Note: The Atlantic is making vital coverage of the coronavirus available to all readers. Find the collection here.

Let’s say you come down with COVID-19. You’re feeling miserable. You’re achy, you’re coughing, and to make matters worse, now you have a fever. If you’re at risk of a severe case, or if you’re having trouble breathing, the experts say you should seek medical attention. But if you’re just managing things at home, should you take Advil to bring down your temperature?

The advantages of “riding out” a fever instead of taking painkillers such as ibuprofen, the active ingredient in Advil, are the subject of a long-standing debate among medical professionals. Some doctors believe fever is beneficial to the body’s natural immune response; others aren’t so sure, and instead say that patients should just focus on making themselves comfortable.

That debate was rekindled when Oliver Verán, the French health minister, tweeted on Saturday that ibuprofen could worsen COVID-19. “The taking of anti-inflammatories (ibuprofen, cortisone …) could be a factor in aggravating the infection,” he wrote. “In case of fever, take paracetamol. If you are already taking anti-inflammatory drugs, or if you are in doubt, ask your doctor’s advice.”

His tweet went viral, prompting many to wonder whether they should, in fact, avoid ibuprofen if they come down with COVID-19. The entire episode exemplifies the messy nature of medicine, and how treatments for the same disease can vary dramatically from doctor to doctor and patient to patient. As people try to do whatever they can to avoid spreading the coronavirus, the lack of a consensus only adds stress to an already nerve-racking time.

When a virus enters the body, inflammatory chemicals called cytokines travel to the brain. There, they tell the brain to jack up your body’s temperature to fight the invader. It’s a little like when you walk into your apartment in the middle of January and your Nest thermometer knows to crank up the heat to 70. Except your apartment isn’t trying to kill you.

Instead of the normal 98.6 degrees, the brain tells the body to be at, say, 102. At that higher temperature, white blood cells in your body can more efficiently recognize and kill virus-infected cells, according to Paul Offit, a pediatrician at the Children’s Hospital of Philadelphia who specializes in infectious diseases. Offit is in the camp that advises against taking ibuprofen. He told me that fever is the body’s natural way of fighting off infection, and treating it with over-the-counter medications only interferes with that process.

“When you decrease your fever, you’re fooling yourself into thinking you’re actually better,” he said, “when there’s so much information showing that you can prolong and worsen illnesses by treating fever.”

Instead of popping an Advil, if you get a lighter case of COVID-19, and you’ve been told you’re safe to simply hunker down in bed, Offit suggests that you should simply get rest, drink fluids, and let your fever do its job.

Offit sent me a list of articles that appear to show that reducing fever does, in fact, prolong or worsen infections. Multiple studies involving lizards, mice, or dogs, for instance, have found that infected animals that were prevented from having a fever were more likely to die. In one study of critically ill patients, those whose fevers above 101.3 degrees were treated with acetaminophen suffered more infections than those whose fevers went untreated. The study was stopped because seven patients in the treated-fever group had died, compared with just one in the untreated-fever group.

But when this question was asked of a different doctor, Richard Klasco, in a Q&A in The New York Times in 2018, he came to a different conclusion: Treating a fever with painkillers had no effect at all. “Since rigorous clinical trials have shown that these drugs do not worsen outcomes,” Klasco told the Times, “why not make yourself comfortable?” Klasco told me in an interview that he still stands by this advice.

Jonathan Schimmel, an assistant professor of emergency medicine at the Mount Sinai Hospital Icahn School of Medicine, told me that we still don’t have conclusive evidence about antipyretics, as fever-reducing drugs are called. “If a person is uncomfortable from a fever and has not been told by their doctor to avoid these classes of medicines,” he says, “then an antipyretic may help them feel better.”

In addition to ibuprofen, Offit thinks you should refrain from taking other painkillers, such as Aleve or Tylenol. He sees no reason to treat a fever with any kind of fever-reducing drug. But Véran, the French health minister, recommended treating a COVID-19 fever with Tylenol or any other drug that includes the ingredient acetaminophen. The French health ministry’s new guidelines say that there have been “serious adverse events” related to the use of all nonsteroidal anti-inflammatory medications, including ibuprofen, in patients with COVID-19.

Véran may have been swayed by a letter published last week in The Lancet, a medical journal. The letter pointed out that the coronavirus binds to a lung molecule called ACE2, and ibuprofen can increase the amount of ACE2 in the body. But the letter was merely suggesting a connection between ibuprofen, ACE2, and COVID-19—it wasn’t a randomized, controlled study. Asked about this letter, the WHO spokesperson Christian Lindmeier told the Agence France-Presse that experts were “looking into this to give further guidance,” but “in the meantime, we recommend using rather paracetamol, and do not use ibuprofen as a self-medication. That’s important.”

Véran could be taking a cue from his fellow doctors, some of whom now recommend taking acetaminophen rather than ibuprofen for fevers, because the latter can give patients worse stomach and kidney side effects. (An email to the French health ministry was not immediately returned.)

In the wake of Véran’s comment, the U.K.’s health agency came out with its own statement, saying, “There is currently no strong evidence that ibuprofen can make coronavirus (COVID-19) worse. But until we have more information, take paracetamol to treat the symptoms of coronavirus, unless your doctor has told you paracetamol is not suitable for you.”

It’s hard to know what, exactly, to make of advice that isn’t based on firm evidence. Unfortunately, we simply don’t have a lot of evidence about the specifics of COVID-19 so far. We’re all fighting a foe we don’t really understand.

We want to hear what you think about this article. Submit a letter to the editor or write to letters@theatlantic.com.